Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 93, NWS Lake Charles, LA

June 4, 2024Avoyelles Parish, Evangeline Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 4, 2024, 4:01 PM CDT for Avoyelles Parish, Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 4:01 PM CDT (21:01 UTC)
Expired
Jun 4, 2024, 7:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Avoyelles Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 106 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1914 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS54 KLCH 042101
FFWLCH
LAC009-039-097-050000-
/O.NEW.KLCH.FF.W.0093.240604T2101Z-240605T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
401 PM CDT Tue Jun 4 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Eastern Avoyelles Parish in central Louisiana...
  East Central Evangeline Parish in central Louisiana...
  Northeastern St. Landry Parish in central Louisiana...

* Until 700 PM CDT.

* At 401 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ville Platte, Simmesport, Moreauville, Palmetto, Morrow, Bayou 
  Current, Bordelonville, Cottonport, Mansura, Washington, 
  Evergreen, Plaucheville, Goudeau, Big Cane, Dupont, Lebeau, 
  Whiteville, Grand Prairie, Indian Lake and Chicot State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3086 9240 3089 9219 3125 9186 3128 9187
      3123 9179 3120 9169 3117 9168 3116 9170
      3113 9172 3110 9170 3109 9172 3104 9172
      3097 9181 3088 9180 3085 9182 3083 9180
      3081 9181 3076 9176 3060 9194 3060 9230

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:40 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 4, 3:40 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CDT Tue Jun 4 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 340 PM CDT Tue Jun 4 2024

Mid-afternoon sfc analysis shows high pressure centered off the
Carolina coast ridging wwd over the sern CONUS, maintaining a
moist srly low-level flow over the region. Water vapor imagery
shows weak disturbances rounding weak troffing over the Great
Lakes within a wrly flow aloft with mid/upper-level ridging now
suppressed to the wrn Gulf. The first in these disturbances has
fired off an MCS which is driving convection across mainly cntl LA
at this time. The weakening trend seen earlier has come to an end
with better destabilization and improving lapse rates aloft, and
thus SPC issued a Severe Thunderstorm Watch for most of our LA
area through 19L/01z. Damaging wind gusts are the primary threat,
with even sub-severe gusts possibly uprooting trees given the very
saturated soils across the watch area.

Thereafter a persistent pattern lingers through at least tomorrow
with yet another MCS progged to develop over the srn Plains, expected
to trek serly into the wrn Gulf region, leading to elevated POPs
beginning Wednesday morning across our nrn zones with a swd push
through the day. In response, SPC has raised a marginal risk for
the entire forecast area for Wednesday/Wednesday night. Likewise,
WPC has introduced a marginal risk for excessive rainfall for
essentially the entire area.

Ridging aloft over nern Mexico/TX will try to spread its influence
ewd for Thursday, although forecast soundings indicate somewhat
limited capping at best, mainly over the wrn zones. Meanwhile less
capping will combine with daytime heating to allow for scattered
late morning/afternoon convection across the ern 1/2, especially
lower Acadiana where deeper moisture is progged. With the more
diurnally-driven/less dynamically-driven activity expected, SPC
is keeping the area in just a general outlook for thunder at this
time. Will have to see if any outlooks are drawn up for Thursday
by WPC, especially given the antecedent conditions over the
highest POPped areas.

25

&&

.LONG TERM...
(Friday through next Monday)
Issued at 340 PM CDT Tue Jun 4 2024

The long-term pattern remains mostly unchanged, which means wet and
warm. Slow-moving boundaries will keep rain in the forecast while
ridging aloft will keep the warm weather close by. At 500 mb, we
will have northwest flow due to the high pressure over old Mexico.
This high will extend a ridge across SETX and SWLA. The riding will
create a general northwest flow that will guide the frontal
boundaries that are expected to move across the region. At the
surface high pressure off the east coast will keep our background
winds from the south. The first will be sometime around Friday but
it could move through late Thursday. Models do show a steep front,
and strong convection will be a concern as this system moves
through. This front will then stall near the coast, and in the mean
time, the parade of systems will continue with another MCS moving
across the region on Monday. For the rest of the week, sea breeze
and daytime heating will lead to afternoon showers and
thunderstorms. 

Since it is June, saying there are cooler temperatures in the
forecast means high 80s instead of actually cool temperatures. The
series of disturbances will also bring pulses of north winds and
drier air. Early next week, the heat index values will be almost
enjoyable in the high 90s.

14/Slaughter

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Tue Jun 4 2024

Initialized KAEX with thunder as the approaching MCS crosses over
the next couple of hours...adjusted times accordingly for the
remaining terminals with highest threat at the Acadiana sites.
Thereafter, minimal changes to inherited TAFs with elevated srly
winds being the main issue the remainder of the afternoon, while
remaining elevated through the night at KBPT/KARA. Lower ceilings
again expected overnight per forecast soundings/time-height
sections before improving after sunrise.

25

&&

.MARINE...
Issued at 340 PM CDT Tue Jun 4 2024

Caution headlines continue on most of the waters through tonight
and into Wednesday.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  89  71  91 /  20  60  30  20
LCH  77  89  75  91 /  20  30  10  40
LFT  78  91  76  92 /  40  30  20  50
BPT  78  91  75  94 /  10  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...25
LONG TERM....14
AVIATION...25

In the hours before

Special weather statement, Jun 4, 1:35 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
135 PM CDT Tue Jun 4 2024

LAZ027-TXZ259-260-041900-
Vernon LA-Northern Newton TX-Northern Jasper TX-
135 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 200 PM
CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pineland, or 14 miles north of Ebenezer, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3107 9314 3087 9362 3111 9406 3112 9404
      3114 9403 3116 9391 3118 9362 3117 9358
      3119 9355
TIME...MOT...LOC 1834Z 292DEG 20KT 3125 9410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Slaughter
Special weather statement, Jun 4, 1:58 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
158 PM CDT Tue Jun 4 2024

LAZ027-TXZ259-260-041930-
Vernon LA-Northern Newton TX-Northern Jasper TX-
158 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 230 PM
CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayflower, or 12 miles northwest of Burkeville, moving southeast at
55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3105 9306 3086 9350 3088 9354 3086 9356
      3111 9409 3112 9404 3114 9403 3116 9391
      3118 9361 3117 9358 3119 9355 3119 9353
TIME...MOT...LOC 1857Z 292DEG 49KT 3114 9379

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Slaughter
Local storm report, Jun 4, 2:11 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
211 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Gst     Toledo Bend Dam         31.17N 93.57W
06/04/2024  M56 MPH          Newton             TX   Broadcast Media

            KFDM Mesonet 56 mph wind gust.

&&

78

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:33 PM CDTSpecial Weather StatementLCHRapides27 min
Jun 3, 10:08 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides, Vernon52 min
Jun 3, 11:36 PM CDTSpecial Weather StatementLCHRapides39 min
Jun 4, 12:15 AM CDTSpecial Weather StatementLCHRapides30 min
Jun 4, 9:50 AM CDTRiver Flood WatchLCHVernon11 hr
Jun 4, 9:50 AM CDTRiver Flood WarningLCHBeauregard, Vernon12 days
Jun 4, 1:33 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon57 min
Jun 4, 2:24 PM CDTSevere Thunderstorm WarningLCHBeauregard, Rapides, Vernon66 min
Jun 4, 2:39 PM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Jefferson Davis, Rapides and 2 more66 min
Jun 4, 2:43 PM CDTFlash Flood WarningLCHVernon3 hr
Jun 4, 3:06 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Vernon3 hr
Jun 4, 3:44 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Avoyelles, Evangeline, Jefferson Davis, Lafayette and 3 more61 min

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.